ANSWER: B. Discontinue bevacizumab and consult an oncologist

Discussion

Cancer itself is a well-established prothrombotic disease. Typically, the vascular complications associated with cancer present as deep vein thrombosis with or without pulmonary embolism, paradoxical stroke on the venous side; and MI or stroke on the arterial side.

Bevacizumab and aflibercept are monoclonal antibodies against vascular endothelial growth factor receptors used to treat various cancers.1 Hence option D is incorrect because it is unlikely that these similar drugs would be prescribed together.

The associated arterial thrombotic event rate for bevacizumab is approximately 3%, with a hazard ratio of 2.0 when used in the treatment of solid tumors such as colorectal and breast cancer.2 In the setting of an acute MI, options A and C have not been shown to improve outcomes over dual antiplatelet therapy and they increase the risk of bleeding complications.

Related Articles

Even in this setting, it would be necessary to find objective evidence of thrombus elsewhere before starting full anticoagulation. Acute MI, stroke, and thrombus are considered severe arterial thrombotic events. The package insert for bevacizumab recommends that it be discontinued and an alternative therapeutic agent be started in patients with a severe arterial thrombotic event.3 Hence option B is the best answer.

Click here for more information on National Colorectal Cancer Awareness Month. 

References

  1. Schutz FA, Je Y, Richards CJ, Choueiri TK. Meta-analysis of randomized controlled trials for the incidence and risk of treatment-related mortality in patients with cancer treated with vascular endothelial growth factor tyrosine kinase inhibitors. J Clin Oncol. 2012;30(8):871-877. 
  2. Dearborn JL, Urrutia VC, Zeiler SR. Stroke and cancer – a complicated relationship. J Neurol Transl Neurosci. 2014;2(1):1039.
  3. Avastin (bevacizumab) [package insert]. South San Francisco, CA: Genentech, Inc.; 2016.

This article originally appeared on The Cardiology Advisor